Alert archive / Minnesota / Heat Advisories in 2018

Heat Advisory 8, NWS Twin Cities, MN

June 29, 20189 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jun 29, 2018, 2:43 AM CDT for 9 counties in Minnesota. It took effect at Jun 29, 2018, 11:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2018, 2:43 AM CDT (07:43 UTC)
In effect from
Jun 29, 2018, 11:00 AM CDT
Expired
Jun 29, 2018, 10:00 PM CDT
In force
11 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Morrison County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS73 KMPX 290743
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
243 AM CDT Fri Jun 29 2018


MNZ044-045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-291800-
/O.CON.KMPX.EH.W.0003.180629T1600Z-180630T0300Z/
Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-Chisago-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Elk River, Cambridge, Center City, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, 
Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Prescott, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
243 AM CDT Fri Jun 29 2018

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 10 PM CDT THIS EVENING...

* TEMPERATURE...High temperatures in the mid to upper 90s will
  combine with high humidity to yield dangerous heat indices
  today. Peak heat indices in the 100 to 110 range are expected.
  

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of 
dangerously hot temperatures will occur. The combination of hot 
temperatures and high humidity will combine to create a dangerous 
situation in which heat illnesses are likely. Drink plenty of 
fluids...stay in an air-conditioned room...stay out of the sun... 
and check up on relatives and neighbors.

When possible...reschedule strenuous activities to early morning 
or evening. Know the signs and symptoms of heat exhaustion and 
heat stroke. Wear light weight and loose fitting clothing when 
possible and drink plenty of water.

&&

$$

MNZ041>043-047-048-054>056-064-291800-
/O.NEW.KMPX.HT.Y.0008.180629T1600Z-180630T0300Z/
Douglas-Todd-Morrison-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls
243 AM CDT Fri Jun 29 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Heat Advisory, which is in effect from 11 AM this morning to
10 PM CDT this evening. 

* TEMPERATURE...High temperatures in the 90s will combine with
  high humidity to yield dangerous heat indices today. Peak heat
  indices in the 100 to 105 range are expected. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

&&

$$
3 follow-up statements
266 
WWUS73 KMPX 291437
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
937 AM CDT Fri Jun 29 2018

MNZ044-045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-292200-
/O.CON.KMPX.EH.W.0003.180629T1600Z-180630T0300Z/
Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-Chisago-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Elk River, Cambridge, Center City, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, 
Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Prescott, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
937 AM CDT Fri Jun 29 2018

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* TEMPERATURE...High temperatures in the mid to upper 90s will 
  combine with high humidity to yield dangerous heat indices 
  today. Peak heat indices in the 100 to 110 range are expected. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The combination of hot
temperatures and high humidity will combine to create a dangerous
situation in which heat illnesses are likely. Drink plenty of
fluids...stay in an air-conditioned room...stay out of the sun...
and check up on relatives and neighbors.

When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$

MNZ041>043-047-048-054>056-064-292200-
/O.CON.KMPX.HT.Y.0008.180629T1600Z-180630T0300Z/
Douglas-Todd-Morrison-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls
937 AM CDT Fri Jun 29 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* TEMPERATURE...High temperatures in the 90s will combine with 
  high humidity to yield dangerous heat indices today. Peak heat 
  indices in the 100 to 105 range are expected. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

&&

$$
322 
WWUS73 KMPX 292044
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT Fri Jun 29 2018

MNZ044-045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-300300-
/O.CON.KMPX.EH.W.0003.000000T0000Z-180630T0300Z/
Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-Chisago-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Elk River, Cambridge, Center City, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, 
Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Prescott, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
344 PM CDT Fri Jun 29 2018

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* TEMPERATURE...High temperatures in the mid to upper 90s will 
  combine with high humidity to yield dangerous heat indices 
  today. Peak heat indices in the 100 to 110 range are expected. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a prolonged period of
dangerously hot temperatures will occur. The combination of hot
temperatures and high humidity will combine to create a dangerous
situation in which heat illnesses are likely. Drink plenty of
fluids...stay in an air-conditioned room...stay out of the sun...
and check up on relatives and neighbors.

When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$

MNZ041>043-047-048-054>056-064-300300-
/O.CON.KMPX.HT.Y.0008.000000T0000Z-180630T0300Z/
Douglas-Todd-Morrison-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls
344 PM CDT Fri Jun 29 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* TEMPERATURE...High temperatures in the 90s will combine with 
  high humidity to yield dangerous heat indices today. Peak heat 
  indices in the 100 to 105 range are expected. 

* IMPACTS...Heat illnesses are possible for those active 
  outdoors or those susceptible to heat illnesses, such as 
  children and the elderly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

&&

$$
573 
WWUS73 KMPX 300303
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1003 PM CDT Fri Jun 29 2018

MNZ044-045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-300415-
/O.EXP.KMPX.EH.W.0003.000000T0000Z-180630T0300Z/
Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-Chisago-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
Including the cities of Princeton, Mora, St Cloud, Foley, 
Elk River, Cambridge, Center City, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, 
Hutchinson, Gaylord, Chaska, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Prescott, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
1003 PM CDT Fri Jun 29 2018

...EXCESSIVE HEAT WARNING HAS EXPIRED...

$$

MNZ041>043-047-048-054>056-064-300415-
/O.EXP.KMPX.HT.Y.0008.000000T0000Z-180630T0300Z/
Douglas-Todd-Morrison-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls
1003 PM CDT Fri Jun 29 2018

...HEAT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jun 28, 11:09 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 11:09 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1109 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 728 PM CDT Thu Jun 28 2018

Have updated PoPs/QPF this evening to basically go dry across the
MPX area the rest of the night. Yes a LLJ is still expected to
come up here with attendant steep lapse rates and very unstable
airmass. However, forecast soundings show this LLJ really just
advecting in a very hot and dry EML. At 7pm, the only CAMs really
handling the current situation well are the HRRR and experimental
HRRR and what they show fits in to our current thinking with how
things will unfold tonight with the developing MCS over eastern MT
racing across NoDak and into northern MN tonight, maybe grazing
our northern CWA in central MN.

&&

.SHORT TERM...(This evening through Friday)
Issued at 320 PM CDT Thu Jun 28 2018

The short term concern remains convective potential through the
night and heat concerns for Friday.

Northern MN convection problematic into the evening. HIRES models
diverge greatly on how evolution of this activity will occur. The
latest HRRR has this activity congealing into a weaker MCS and
treks it southeast clipping our eastern flank this evening. SPC
issued a severe thunderstorm watch for portions of northern MN
for ongoing convection. Still not completely buying the HRRR trend
at the moment. We will drop some mid range chance PoPs into the
eastern cwa into the evening.

Various HIRES CAMS were all over the place with development later
tonight. The Iowa complex will impinge warm frontal movement into
the evening, but will see some movement north along with the mid
level cap. Will continue to mention a chance of thunder developing
to into central MN overnight as this front lifts north. Very
unstable airmass with mid level lapse rates around 8.5 C/km later
tonight. Severe thunderstorms possible if we do get activity to
generate with damaging winds, large hail and heavy rain the main
threats. Again, some CAMS indicating the potential of a MCS
developing over eastern MN/western WI later tonight. Strong low
level jet progged around 50 kts impinging on the boundary as
well. Should be enough to generate at least some scattered
thunder. With the divergent short term CAMS will have to continue
a mid range PoP trend. The latest HRRR has come back full circle
to developing the North Dakota system which looks most likely.

Friday should start out with any convection exiting the far
eastern cwa early. Northern MN system may drop outflow into
northern CWA and I did leave the Excessive Heat Watch going for
the northern and western areas for now. Was most confident with
the southern areas meeting warning criteria so we issued that
now. We will see mid level warm air invade the region with the GFS
indicating +16 to +18c at 700s mb moving across the cwa. This
should preclude any convective development until Friday evening.
Southerly winds should mix south with some gusts to 30 mph
possible over the southern half of the cwa Friday afternoon. We
expect highs warming through the 90s region wide with heat
indices 105-110F likely in the warning area.

.LONG TERM...(Friday night through Thursday)
Issued at 320 PM CDT Thu Jun 28 2018

Friday evening should remain capped initially and develop at least
some scattered convection over the western cwa overnight. The
front is progged into central MN by 12z Saturday. The severe
weather threat remains until fropa along with the potential of
heavy rain. We will have to monitor overall model trends and see
if we can focus on better hazardous weather threats through
Saturday night.

We should see drying occur into Monday with little in the way of
cooling indicated. Dewpoints are not expected to dry out too much
with the current trend expected to continue through much of next
week. Temperatures remain above normal as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1108 PM CDT Thu Jun 28 2018

Confidence is high that activity in North Dakota now will track
across northern MN tonight, staying north of the MPX terminals.
Only concern for us is there is a narrow band of MVFR cigs trying
to form from southeast up toward west central MN, though these
don't look to be widespread and only result in temporary MVFR
cigs. Friday we remained capped, though windy. Current trends with
models is that this cap may hold right through the day Saturday,
with significant thunderstorm coverage not occurring until
Saturday evening.

KMSP...Will be wind shear tomorrow, but looks marginal, so
continued to leave it out of the TAF.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind SW bcmg W 10-15 kt.
Sun...VFR. Chc TSRA. Wind WNW 5 kt.
Mon...VFR. Wind SW 10G20 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning from 11 AM to 10 PM CDT Friday for
     WIZ014>016-023>028.

MN...Excessive Heat Warning from 11 AM to 10 PM CDT Friday for MNZ044-
     045-049>053-057>063-065>070-073>078-082>085-091>093.

&&

UPDATE...MPG
SHORT TERM...DWE
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Jun 28, 10:04 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1004 PM CDT Thu Jun 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
300315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1004 PM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

Flooding will continue along the Minnesota River and its
tributaries. Please refer to the Minnesota Department of
Transportation for any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous heat and humidity is expected Friday, with peak
afternoon heat indices between 100 and 110 expected.

There will also be an increasing threat for thunderstorms,
possibly severe, with heavy rainfall. At this time the highest
chance for severe storms looks to be on Saturday evening and
Sunday. In addition to heavy rainfall, the main threats would be
large hail and damaging winds.

River flooding will continue along the Minnesota River and its
tributaries through the week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Heat Advisories in Minnesota, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.